Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Cleveland, OH

May 21, 2004Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 21, 2004, 2:26 AM EDT for Medina County, Summit County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 2:26 AM EDT (06:26 UTC)
Expired
May 21, 2004, 3:30 AM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 210626
SVRCLE
OHC103-153-210730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
226 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 330 AM EDT

* AT 226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MEDINA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AKRON
  BARBERTON
  BRUNSWICK
  CUYAHOGA FALLS
  HUDSON
  MACEDONIA
  MEDINA
  MOGADORE
  TALLMADGE
  TWINSBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

FREQUENT INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4091 8138 4092 8164 4103 8167 4108 8194
          4125 8188 4125 8167 4131 8157 4134 8138

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 11 hours 46 minutes earlier.

Area forecast discussion, May 20, 2:40 PM EDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
240 PM EDT THU MAY 20 2004

.DISCUSSION...
WRMFNT MOVD NE OUT OF THE CWA THIS AFTN WITH TEMPS MID 70S TO ARND
80 AND DEW POINT IN THE MID AND UPPER 60S. NO SHWRS/TSTMS ATTM
DESPITE SFC BASES CAPES IN 2500 RANGE AND LOW MEAN CAPES ONLY ARND
1000. HOWEVER BUFKIT WAS SHOWING SMALL MID LVL CAP. STILL EXPECT SCT
TSTM TO DVPL THIS AFTN AND EVNG AND CAP BREAKS...AND WITH HIGH
INSTAB MOD SHEAR SOME OF THESE STORMS COULD BE SEVERE. OVER THE W
1/2 OF THE CWA RAISED POPS TO LKLY LATE TNGT AS EXPECTING MCS TO
DVPL WRN END OF APCHG CDFNT OVER MID MS VLY AND SHUD MOVE INTO WRN
AREA LATE. CONT WITH THE LKLY POPS OVER ALL BUT THE NERN AREAS FRI
MRNG TAPERING BACK TO CHC/SCT DURG THE AFTN. FNTS CONT TO MEANDER
NEAR THE AREA OVER THE WEEKEND AND WILL CONT WITH CHC POPS INTO
SUNDAY WITH HI TEMPS IN UPPER 70S AND LOWER 80S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&
Hazardous weather outlook, May 20, 6:28 AM EDT, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION.  SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 20, 8:49 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
849 PM EDT THU MAY 20 2004

PAZ001-002-210145-
NORTHERN ERIE PA-SOUTHERN ERIE PA-
849 PM EDT THU MAY 20 2004

...STRONG THUNDERSTORMS MOVING INTO ERIE PENNSYLVANIA...

STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS LAKE ERIE.
THESE THUNDERSTORMS WERE MOVING AT ABOUT 36 MPH AND SHOULD
REACH THE ERIE COUNTY LAKE SHORE LINE BETWEEN 930 AND 10 PM.
STRONG WINDS...SMALL HAIL...AND HEAVY RAIN COULD OCCUR WITH
THESE THUNDERSTORMS.

WSF
Special weather statement, May 20, 9:23 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
923 PM EDT THU MAY 20 2004

OHZ007-009>014-089-210230-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CUYAHOGA OH-ERIE OH-GEAUGA
OH-LAKE OH-LORAIN OH-OTTAWA OH-
923 PM EDT THU MAY 20 2004

...THUNDERSTORMS DEVELOPING OVER LAKE ERIE...

THUNDERSTORMS ARE DEVELOPING OVER LAKE ERIE AND MOVING SOUTH.
STRONG WIND...SMALL HAIL AND HEAVY RAIN COULD OCCUR AS THESE
THUNDERSTORMS MOVE SOUTH ACROSS NORTHERN OHIO. SO FAR THERE
HAS BEEN NO REPORTS OF SEVERE WEATHER WHERE THE STORMS ARE
OCCURRING.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:14 PM EDTSpecial Marine WarningCLE2 hr
May 20, 11:12 PM EDTSpecial Marine WarningCLE2 hr
May 20, 11:12 PM EDTSpecial Marine WarningCLE2 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:48 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lake57 min
May 21, 2:51 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain54 min
May 21, 3:12 AM EDTFlash Flood WarningCLECrawford, Seneca, Wyandot2 hr
May 21, 3:14 AM EDTFlash Flood WarningCLELorain, Medina, Summit3 hr
May 21, 3:53 AM EDTSevere Thunderstorm WarningCLEStark67 min
May 21, 3:58 AM EDTSevere Thunderstorm WarningCLEWayne62 min
May 21, 4:00 AM EDTSevere Thunderstorm WarningCLEMahoning45 min
May 21, 4:06 AM EDTSevere Thunderstorm WarningCLEHolmes54 min
May 21, 1:42 PM EDTSpecial Marine WarningCLE2 hr
May 21, 2:02 PM EDTSevere Thunderstorm WarningCLELucas58 min
May 21, 2:26 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood79 min
May 21, 2:55 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca65 min
May 21, 3:07 PM EDTSevere Thunderstorm WarningCLEErie53 min
May 21, 3:16 PM EDTSevere Thunderstorm WarningCLEWyandot59 min
May 21, 3:22 PM EDTSevere Thunderstorm WarningCLECrawford, Huron53 min
May 21, 3:25 PM EDTFlash Flood WarningCLEHancock3 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:28 PM EDTSevere Thunderstorm WarningCLELorain62 min
May 21, 3:43 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina62 min
May 21, 3:44 PM EDTSevere Thunderstorm WarningCLEMarion61 min
May 21, 3:46 PM EDTSevere Thunderstorm WarningCLEMorrow, Richland59 min
May 21, 3:52 PM EDTFlash Flood WarningCLEWyandot3 hr
May 21, 3:59 PM EDTSevere Thunderstorm WarningCLEAshland61 min
May 21, 4:03 PM EDTSevere Thunderstorm WarningCLEKnox57 min
May 21, 4:05 PM EDTFlash Flood WarningCLECuyahoga, Lorain, Medina4 hr
May 21, 4:06 PM EDTSevere Thunderstorm WarningCLESummit, Wayne54 min
May 21, 4:07 PM EDTTornado WarningCLERichland38 min
May 21, 4:11 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake64 min
May 21, 4:11 PM EDTTornado WarningCLEKnox64 min
May 21, 4:18 PM EDTSevere Thunderstorm WarningCLEPortage57 min
May 21, 4:23 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark67 min
May 21, 4:40 PM EDTSevere Thunderstorm WarningCLEAshtabula, Mahoning, Trumbull65 min
May 21, 4:43 PM EDTFlash Flood WarningCLEKnox, Marion, Morrow4 hr
May 21, 4:55 PM EDTFlash Flood WarningCLERichland4 hr
May 21, 5:04 PM EDTTornado WarningCLETrumbull26 min
May 21, 5:12 PM EDTTornado WarningCLEAshtabula33 min
May 21, 5:25 PM EDTFlash Flood WarningCLEAshtabula4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.